Phenylephrine eye drops given to patients undergoing general anaesthesia caused marked cyanosis and bradycardia in a baby,andhypertension in a woman.
Clinical evidence,mechanism, importance and management
A 3-week-old baby anaesthetised with halothane and nitrous oxide/oxygen became cyanosed shortly after 2 drops of 10 % phenylephrine solution were put into one eye. The heart rate decreased from 160 to 60 bpm,S-T segment and T wave changes were seen, and blood pressure measurements were unobtainable. The baby recovered uneventfully when anaesthesia was stopped and oxygen given. It was suggested that phenylephrine caused severe peripheral vasoconstriction, cardiac failure and reflex bradycardia (See reference number 1). A 54-year-old woman anaesthetised with isoflurane developed hypertension (a rise from 125/70 to 200/90 mmHg) shortly after having two drops of 10 % phenylephrine put into one eye. The hypertension responded to nasal glyceryl trinitrate (nitroglycerin) and increasing concentrations of isoflurane (See reference number 1). The authors of this report consider that general anaesthesia may have contributed to systemic absorption of phenylephrine. They suggest that phenylephrine should be given 30 to 60 minutes prior to anaesthesia,and not during anaesthesia. However, if it is necessary, use lowest concentrations of phenylephrine (2.5%). They also point out that following are effective mydriatics: single drop combinations of 0.5 % cyclopentolate and 2.5 % phenylephrine or 0.5 % tropicamide and 2.5 % phenylephrine.
Phenylephrine is a sympathomimetic,and as such may carry some risk of potentiating arrhythmias if it is used with inhalational anaesthetics such as halothane –see Anaesthetics, general + Inotropes and Vasopressors interaction,
. However,it is considered that it is much less likely than adrenaline (epinephrine) to have this effect, since it has primarily alpha-agonist activity (See reference number 2).
Van der Spek AFL,Hantler CB. Phenylephrine eyedrops and anesthesia. Anesthesiology (1986) 64, 812–14.
Smith NT,Miller RD, Corbascio AN, eds. Sympathomimetic drugs, in Drug Interactions inAnesthesia. Philadelphia: Lea and Febiger; 1981 P. 55–82.